On Tuesday morning just after 11:00 a.m., a young girl suffered an anaphylactic reaction to milk products while attending classes in a school on Modiin St. in Tiberias. The young girl went into shock as her body reacted severely to the exposure. Staff members called emergency services for help.
Yaeir Nahum runs a designer balloon store that is located a few streets away and was in the middle of helping a customer when his communications device sounded alerting him to the emergency. The dedicated United Hatzalah volunteer EMT apologized to the customer and told them that he would return shortly but that he needed to rush out and save someone’s life.
Yaeir rushed out of the store and drove as fast as he could to the school. When he arrived he found that the young girl’s limbs were beginning to turn blue due to lack of proper oxygen flow and that she was sweating and had enflamed rashes all over her body. She was having difficulty breathing and her pulse was beginning to slow. Yaeir asked her and the staff whether the girl was known to have an allergy and he was told that she has an allergy to milk products but that she hadn’t eaten any, but a dairy cake had been brought near to her which triggered the reaction.
After asking if the girl or a staff member had an EpiPen and receiving a negative answer the EMT took out the one that he keeps with him in his medical kit and administered the epinephrine autoinjector. A few moments later the girl’s symptoms began to recede. A mobile intensive care ambulance arrived only ten minutes later and Yaeir updated the crew as to what had happened and helped escort the now stable patient into the ambulance.
Less than an hour after the incident in Tiberias took place, another incident took place, this time on Yigal Allon Street near the Derech HaShalom interchange in Tel Aviv during lunch. A woman in her 30s, who also has a serious allergy to dairy products, inadvertently ingested some dairy in her office. She too had an anaphylactic reaction and her situation deteriorated quickly as people around her called emergency services for help.
As luck would have it, Aharon Avital, a magician who was on his way to purchase supplies for his upcoming magic show, was riding his ambucycle and had just exited the Ayalon Highway at the Derech HaShalom interchange. United Hatzalah’s dispatch and command center identified him as the closest responder and sent him an urgent alert about the developing emergency. Upon receiving the address, Aharon flicked on his emergency lights and sirens, performed a U-turn, and raced to the address given. Arriving in less than 60 seconds Aharon ran into the building and was directed to the woman in distress. He asked if she had her own EpiPen with her and she shook her head in the negative. Aharon quickly pulled out the one he carries with him in his medical kit and administered the dosage.
“The mobile intensive care unit arrived nearly fifteen minutes after I administer the EpiPen,” explained Aharon. “Had it not been for the EpiPen I gave her, the woman’s situation would have deteriorated drastically. I truly feel like I helped save a life today and that makes me smile. I respond to a lot of medical emergencies and an epinephrine autoinjection device is certainly one of the most important lifesaving tools that I carry.”
Aharon added, “There is a massive shortage of these autoinjection devices around the globe and here in Israel as well. But I believe that it is something that every first responder needs to have with them at all times. For a few minutes, I was worried that now that I used the EpiPen I carry I wouldn’t have one to give to the next patient I treat, but in truth, I shouldn’t have worried. Not even 30 minutes after the incident and my team leader Ron Cohen drove out to meet me and gave me a replacement EpiPen. It is in his honor, and in honor of the organization that I am once again prepared to save lives in any situation.”
To support the lifesaving work of United Hatzalah volunteer EMTs such as Yaeir and Aharon and donate an EpiPen or other lifesaving equipment, please click here: